Texas, 2006

Flash Flood and Hail in Texas, May 29 to 30, 2006

May 29 to 30, 2006 · NWS MAF · 6 events in 4 counties and zones

4 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 1:44 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, May 29, 1:44 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT MON MAY 29 2006

.SHORT TERM...
EXPECTING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON ACROSS MAINLY WEST TEXAS AS CAP ERODES
UNDER INTENSE HEATING ALONG A DEVELOPING SURFACE TROUGH. WITH STEEP
LAPSE RATES IN PLACE...LARGE TEMPERATURE DEW POINT SPREADS AND CAPES
IN EXCESS OF 1500 J/KG ACROSS THE EASTERN BASIN...A FEW OF THE STORMS
COULD BE SEVERE. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK.
ONLY MINOR CHANGES WERE NEEDED TO THE GRIDS.

.LONG TERM...
THE UPPER PATTERN WILL UNDERGO A TRANSITION FROM THE CURRENT WEST
COAST TROUGH/EAST COAST RIDGE IN THE NEXT FEW DAYS.  AS THE EAST
COAST TROUGH BEGINS TO DEEPEN...A COLD FRONT...AIDED BY CONVECTION
BEHIND IT...WILL DROP SOUTH INTO THE AREA TO FURTHER COMPLICATE THE
FORECAST.  BUT IT DOES APPEAR WE WILL SEE MORE SEASONAL TEMPERATURES
BY WEDNESDAY...AND SLIGHTLY LOWER THAN NORMAL READINGS THROUGH
FRIDAY.  IN ADDITION...THE CHANCE OF RAIN WILL INCREASE AS MOISTURE
RETURNS AREAWIDE.

ON TUESDAY...UNSEASONABLY WARM TEMPERATURES WILL PERSIST ACROSS THE
AREA.  HAVE INSERTED A SLIGHT CHANCE OF THUNDERSTORMS OVER THE DAVIS
MOUNTAINS...DESPITE THE STRENGTHENING UPPER RIDGE...SINCE LOW LEVEL
MOISTURE APPEARS WILL BE PRESENT THERE.  ALSO...HAVE INCREASED POPS
SLIGHTLY OVER THE WESTERN LOW ROLLING PLAINS AS A BOUNDARY FROM
EARLIER CONVECTION MAY BE LOITERING IN THIS AREA.  SOME OF THESE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  WILL MENTION THIS POSSIBILITY IN THE HWO.

HAVE FOLLOWED CLOSER TO THE NAM SOLUTION ON THE FRONTAL POSITION
THEREAFTER SINCE THE DEVELOPMENT OF AN MCS FURTHER NORTH TUESDAY
NIGHT WILL LIKELY AID IN PUSHING THE BOUNDARY SOUTH INTO THE AREA ON
WEDNESDAY.  WENT AHEAD AND UPPED THE POPS IN THE WEDNESDAY THROUGH
FRIDAY TIMEFRAME AS THE PRESENCE OF THIS BOUNDARY WILL LIKELY
PROVIDE A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT.  THESE POPS
WILL LIKELY HAVE TO BE REFINED ON SUBSEQUENT SHIFTS AS THE POSITION
OF THE FRONTAL BOUNDARY BECOMES CLEARER.  SOME OF THE STORMS MAY BE
SEVERE ON WEDNESDAY...WHICH AGAIN WILL BE MENTIONED IN THE HWO.

A CUTOFF LOW WHICH IS CURRENTLY INUNDATING PORTIONS OF SOUTHEAST
TEXAS TODAY IS PROGGED TO RETROGRADE THROUGH SOUTH TEXAS AND INTO
NORTHERN MEXICO BY WEEK/S END AS THE UPPER RIDGE OVER THE AREA
MIGRATES A LITTLE NORTHWARD.  WOULD BE NICE TO SEE A FURTHER
NORTHWARD TRACK WITH THIS COLD CORE UPPER LOW SINCE POPS WOULD HAVE
TO BE INCREASED IF IT MOVED INTO THE CWA.  FOR NOW...HAVE INCREASED
POPS OVER THE LOWER TRANS PECOS AND BIG BEND REGION ON FRIDAY FOR
IT/S PASSAGE.  TEMPERATURES WILL BEGIN TO WARM INTO SATURDAY...WITH
NORTHEAST FLOW ALOFT LIKELY INHIBITING MOST...IF NOT ALL
CONVECTION.

&&

.FIRE WEATHER...
ALTHOUGH WINDS ARE MARGINAL IN THE GUADALUPE MOUNTAINS...WILL
CONTINUE THE RED FLAG WARNING THROUGH 9 PM MDT PER FOREST SERVICE
RECOMMENDATION THIS HOLIDAY WEEKEND WITH VERY DRY FUELS AND VOLUME
OF PEOPLE OUT AND ABOUT.

DRY CONDITIONS WILL PERSIST IN THE GUADALUPE MOUNTAINS THROUGH
TUESDAY NIGHT...BUT WIND SPEEDS ARE EXPECTED TO BE LESS THAN
PREVIOUS DAYS.  THEREFORE...WILL NOT ISSUE A FIRE WEATHER WATCH FOR
THE GUADALUPE MOUNTAINS ON TUESDAY AFTERNOON...DESPITE THE LOW TO
VERY LOW RH/S EXPECTED.

MOISTURE WILL INCREASE ACROSS THE CWA TUESDAY NIGHT...AND POSSIBLY
PUSH INTO THE GUADALUPES BY THEN.  THE INCREASE IN MOISTURE WILL BE
FOLLOWED BY AN INCREASE IN POPS AREAWIDE IN THE WEDNESDAY/THURSDAY
TIMEFRAME.  HOPEFULLY MOST LOCATIONS WILL RECEIVE SOME RAINFALL BY
WEEK/S END.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  96  68  92 /  30  10  10  20
CARLSBAD NM                63  98  64  92 /  10  10  10  10
DRYDEN TX                  69  95  70  91 /  40  10  10  10
FORT STOCKTON TX           67  96  69  94 /  30  10  10  10
GUADALUPE PASS TX          63  91  64  88 /   0  10  10  10
HOBBS NM                   63  96  65  92 /  10  10  10  10
MARFA TX                   53  88  56  86 /  10  20  20  10
MIDLAND INTL AIRPORT TX    67  96  69  90 /  30  10  10  20
ODESSA TX                  67  97  70  90 /  30  10  10  20
WINK TX                    67 103  73  98 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT MONDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT MONDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

12/67
Hazardous weather outlook, May 29, 12:48 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON MAY 29 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
148 PM CDT MON MAY 29 2006 /1248 PM MDT MON MAY 29 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FROM
THE EASTERN SECTIONS OF THE SOUTHEAST NEW MEXICO PLAINS SOUTH TO
THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS...EASTWARD
TO THE STOCKTON PLATEAU...BIG BEND AND PERMIAN BASIN. THE GREATEST
AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED ACROSS THE PERMIAN
BASIN AND THE STOCKTON PLATEAU THIS EVENING. ALTHOUGH WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED...NEVERTHELESS A FEW STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
DRY LIGHTNING WILL ALSO BE POSSIBLE ACROSS THE DAVIS MOUNTAINS.
IN ADDITION BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN THE STRONGER STORMS.

THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITIES...
GUSTY WINDS...AND HIGH FIRE DANGER WILL FAVOR INTENSE FIRE GROWTH
AND SPREAD ACROSS THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE PERMIAN BASIN ON TUESDAY AND WEDNESDAY...NORTH OF A
HOBBS...MIDLAND TO BIG LAKE LINE.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST WEATHER INFORMATION TUESDAY AND WEDNESDAY AND TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 5:56 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT MON MAY 29 2006

TXZ046-047-300100-
BORDEN-DAWSON-
656 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON AND WESTERN
BORDEN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF MIDWAY AT 656 PM
CDT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS NEAR 55 MPH...VERY HEAVY RAIN...PEA TO DIME SIZED HAIL
AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

IN ADDITION...A STRONG BAND OF WINDS FROM THUNDERSTORMS OVER GARZA
COUNTY WILL MOVE INTO NORTHERN DAWSON AND BORDEN COUNTIES. RESIDENTS
GENERALLY NORTH OF A LAMESA TO GAIL LINE CAN EXPECT NORTHERLY WIND
GUSTS OF 50 TO 60 MPH.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 29, 5:57 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT MON MAY 29 2006

TXZ081-300100-
BIG BEND AREA-
657 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A LINE OF STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER
COUNTY AT 657 PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

STRONG GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY CLOUD TO
GROUND LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 29, 7:43 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT MON MAY 29 2006

TXZ051-062-300245-
MARTIN-MIDLAND-
843 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN MIDLAND AND
SOUTHEASTERN MARTIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER COURTNEY AT 843 PM CDT...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS NEAR 50 MPH...BRIEF HEAVY RAIN AND AND OCCASIONAL
LIGHTNING STRIKES ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED
INCLUDE COURTNEY...STANTON...GREENWOOD AND MOTORISTS ON INTERSTATE
20 AND STATE HIGHWAY 137.

PEOPLE IN NORTHEASTERN MIDLAND AND SOUTHEASTERN MARTIN COUNTIES...
INCLUDING THE CITY OF STANTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, May 29, 8:13 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT MON MAY 29 2006

TXZ052-300315-
HOWARD-
913 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR HOWARD COUNTY.

STRONG THUNDERSTORMS WERE LOCATED NEAR BIG SPRING AND OVER NORTH
CENTRAL HOWARD COUNTY AT 913 PM CDT. THE STORMS WERE MOVING
NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

PERSONS IN HOWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATHENING
WEATHER CONDITIONS.  SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR
LOCATION.

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Scurry

When
May 29, 8:37 PM CST to 8:50 PM CST
Where
Scurry County, Snyder
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.717, -100.900

Penny to quarter size hail fell in Snyder.

Hail, Howard

When
May 29, 9:10 PM CST to 9:18 PM CST
Where
Howard County, 5 mi W of Big Spring
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.250, -101.550

Nickel to quarter size hail was reported in a swath from west of Big Spring to Big Spring.

Thunderstorm Wind, Glasscock

When
May 29, 10:00 PM CST
Where
Glasscock County, Lees
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.083, -101.483

A NWS cooperative observer reported many limbs broken off trees at her property as well as some tin that was blown off her barn roof.

Hail, Mitchell

When
May 29, 10:20 PM CST
Where
Mitchell County, Westbrook
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -101.017

Hail, Glasscock

When
May 29, 10:35 PM CST
Where
Glasscock County, Garden City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -101.500

Flash Flood, Glasscock

When
May 29, 11:13 PM CST to May 30, 1:30 AM CST
Where
Glasscock County, 2 mi W of Garden City
Reported by
BROADCAST MEDIA
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

A broadcast meteorologist reported that Texas Highway 158 just west of Garden City was impassable due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510595, 5510596, 5510594, 5510597, 5510593, 5510598.